MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 45MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 45MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71645045
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Necrosis (1971); Pain (1994); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 03/07/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that after a trigen intertan system was implanted on plaintiff left femur on (b)(6) 2018, the plaintiff experienced increased pain on left knee.By x-rays, failure of the distal locking screws and distal migration of the tip of the nail were found.A revision surgery was performed on (b)(6) 2019 to treat these adverse events.During surgery, it was found that the proximal ends of 2 distal locking screws were broken.The trigen intertan components were explanted.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation but the pictures were reviewed, and the breakage was confirmed.The clinical/medical investigation concluded that, the provided analysis of the two undated, unlabeled radiograph photos were reviewed and do not confirm the root cause of the reported failure of the distal locking screws and distal migration of the tip of the nail.Its unknown if using the screws with a 3rd party carbon fiber nail played a role.It cannot be definitively concluded that the patient¿s necrotic bone condition and/or the persistent femoral fracture contributed to the non-union and ultimate broken components.The assessed patient impact was reported increasing left knee pain and the revision; however, reportedly the patient¿s outcome post revision is unknown.Should further clinically relevant documentation/information become available and/or a product id/evaluation results in findings which are deemed clinically relevant, the clinical/medical task may be re-evaluated.A review of complaint history for the previous 24 months did not reveal similar events for the listed device.A review of the instructions for use documents for fracture fixation devices revealed that breaking implant components has been identified as warnings.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique or patient¿s necrotic bone condition.The contribution of the device to the reported event could be corroborated with the radiograph photos since they show the breakage of the screws and a revision surgery was required.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that after a trigen intertan system was implanted on plaintiff left femur on (b)(6) 2018, the plaintiff experienced increased pain on left knee.By x-rays, failure of the distal locking screws, distal migration of the tip of the nail and nonunion of left subtrochanteric femur were found.A revision surgery was performed on 07-mar-2019 to treat these adverse events.Intraoperatively, it was found that the proximal ends of 2 distal locking screws were broken.The trigen intertan components were explanted.The patient outcome is unknown.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 45MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12523528
Report Number1020279-2021-07100
Device Sequence Number1113654
Product Code HSB
UDI-Device Identifier00885556215890
UDI-Public00885556215890
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K161264
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 06/24/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71645045
Device Catalogue Number71645045
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer11/04/2021
04/26/2022
06/23/2022
Initial Report FDA Received Date09/23/2021
Supplement Report FDA Received Date11/07/2021
05/07/2022
06/24/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
INTERTAN 1.5 13X46 130D LT: 71676631; LAG/COM SCREW KIT 110/105: 71677110; TRIGEN LOW PROFILE SCREW 5.0MM X 60MM: 71645060
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age55 YR
Patient SexMale